How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gabby Your Own Question
Dr. Gabby
Dr. Gabby, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 12069
Experience:  DVM 19 years. Compassionate, Caring, Experienced.
2263760
Type Your Dog Veterinary Question Here...
Dr. Gabby is online now
A new question is answered every 9 seconds

My dogs butt hole hs suddenly become very swollen and it looks

This answer was rated:

My dogs butt hole hs suddenly become very swollen and it looks infected. He seems to be fine but im not sure if he is or not. I noticed it late lest night- it got worse by this morning. is there anything i should do? or should i take him to the vet?

Hello and thank you for asking your question. My name isXXXXX will try to help.

Do you know if he is having diarrhea or normal stools?

Is he licking his rectum or rubbing his hind end on the floor?

Customer: replied 4 years ago.
he's currently having normal stools and he has been licking his rectum for the day or to

Thank you,

I would take him to the vet and have his anal glands checked. Usually a vet assistant can see if his glands are full and drain them if needed.

They do have anal glands (also called anal sacs) which are located just inside the rectum. If you look carefully directly at the rectum, you can see too tiny drainage hole where the anal gland material is suppose to come out when they defecate.

The purpose of the gland material is to mark their territory, with the scent, when they defecate.

Sometimes these drainage ducts become blocked or do not drain properly. When this happens, the glands fill up and become painful and annoying so the dogs scoot to try and drain them on their own.

Some common causes of chronic anal gland problems are allergies which can cause inflammation in the rectal area and not enough fiber in the diet. If they do not have enough fiber, their stools are too soft and the anal gland material does not get pushed out. You can increase the fiber by adding a teaspoon of sugar free metamucil to their food once a day. For allergies, you can use antihistamines such as benadryl or zyrtec.

I think it may make him more comfortable, if you give him benadryl. The dose is 1 mg per pound every 12 hours. For example, a 10 pound dog would get 10mg of benadryl. You can use the liquid or pills.

You can also apply hydrocortisone cream, to his rectum, three times a day for inflammation.

It is not toxic if he licks it.

I hope this helps.

If you have any additional questions, please click "reply."

Customer: replied 4 years ago.
Since his rectum has been infected there has been some discharge around his eyes do you anything i could do about this discharge? The discharge seems to be a green color

If the discharge is green, then most likely he will need oral antibiotics to clear it up.

You can try applying neosporin antibiotic ointment three times a day as well as warm packing to bring the infection to the surface.

Customer: replied 4 years ago.

i greatly appreciate your responses ---do you think there is anything i can do about his rectum till i get an appoitment at the vet?


 

Yes, I would give the benadryl, every 12 hours, and start applying the neosporin (to fight infection) and hydrocortisone cream (for inflammation) every few hours. That should make him more comfortable.
Customer: replied 4 years ago.

I dont think i should countinue giving Jay the benadryl he began breathing very heavily a little after i gave him his dose


 

Is he breathing ok now?
Customer: replied 4 years ago.

hes a lot better now he had a drink of water and now hes fine

Ok, that's good.

Do not give him anymore then.

Tell the vet, tomorrow, that he has an adverse reaction to benadryl so the vet puts it in his chart and does not give him any.

It is not common, to have a reaction to benadryl, because it is used to treat allergic reactions, but I have seen it once before.

I am glad he is doing better.

Dr. Gabby and 4 other Dog Veterinary Specialists are ready to help you